Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 213, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2002, 8:23 AM MDT for Morton County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 8:23 AM MDT (14:23 UTC)
- Expired
- Sep 18, 2002, 9:15 AM MDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
The radar
The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
011 WUUS53 KBIS 181423 SVRBIS NDC059-181515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 821 AM MDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 915 AM MDT * AT 821 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF HEBRON...OR ABOUT 40 MILES EAST OF DICKINSON...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEBRON AT 830 AM MDT LAT...LON 4688 10176 4699 10195 4681 10220 4672 10206
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:00 AM MDT, 7 hours 23 minutes earlier.
Area forecast discussion, Sep 18, 1:00 AM MDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 AM CDT WED SEP 18 2002 MAIN FOCUS TODAY IS WINDS AND SHOWERS/THUNDERSTORMS. MODELS IN GOOD AGREEMENT WITH PLACEMENT OF MAIN FEATURES. SURFACE TROUGH EXTENDS FROM MINOT/DEVILS LAKE TO JUST WEST OF BISMARCK TO A LOW IN WESTERN SOUTH DAKOTA. VERY TIGHT SURFACE PRESSURE GRADIENT IS DEVELOPING ON THE WEST SIDE OF THE TROUGH...ESPECIALLY CLOSER TO THE LOW. H850 WINDS ON THE WEST SIDE OF THE TROUGH ARE PROGGED TO BE 40-45 KNOTS...SO EXPECT SOME SURFACE GUSTS OVER 40 MPH. WILL ISSUE WIND ADVISORY FOR WESTERN COUNTIES (ISN AND DIK). TROUGH MAKES ITS WAY SLOWLY EASTWARD TODAY...SO NORTH WINDS EXPECTED TO INCREASE TO 20 TO 30 MPH OVER MINOT/BISMARCK DURING THE AFTERNOON. JAMESTOWNS WINDS PICK UP TONIGHT AND WILL GO 20 TO 30 MPH THERE. MAIN FOCUS FOR SHOWERS/THUNDERSTORMS TODAY IS LARGE VORT MAX OVER CENTRAL SOUTH DAKOTA MAKING ITS WAY NORTHWARD TOWARDS THE ND BORDER. THIS IS ASSOCIATED WITH A LINE OF THUNDERSTORMS OVER EASTERN/CENTRAL SOUTH DAKOTA. THIS VORT IS PROGGED TO AFFECT MUCH OF THE DAKOTAS TODAY AND THE CENTRAL AND EAST TONIGHT. SYSTEM MOVES EASTWARD TONIGHT WITH LINGERING PRECIP CHANCES MAINLY THIS EVENING. WEST TO SOUTHWEST FLOW RETURNS ON THURSDAY AHEAD OF NEXT MAIN COLD FRONT SYSTEM. THIS FAST-MOVING COLD FRONT WILL LEAD TO SMALL PRECIP CHANCES BUT HIGH TEMPS ONLY IN THE 60S FOR FRIDAY. .BIS...WIND ADVISORY TODAY WEST (ISN...DIK...HEI) VINING
In the hours before
Special weather statement, Sep 18, 3:25 AM MDT, 4 hours 58 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 425 AM CDT WED SEP 18 2002 ...NO SEVERE THUNDERSTORMS FORECAST TODAY... A TROUGH OF LOW PRESSURE WILL MOVE FROM CENTRAL TO EASTERN NORTH DAKOTA TODAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AS UPPER LEVEL ENERGY MOVING NORTHWARD FROM THE CENTRAL PLAINS BRINGS SOME MOISTURE AND DESTABILIZES THE ATMOSPHERE. HOWEVER...ANY STORMS THAT FORM ARE NOT EXPECTED TO BECOME SEVERE OVER WESTERN AND CENTRAL NORTH DAKOTA. SKYWARN WEATHER SPOTTERS WILL NOT NEED TO BE ACTIVATED TODAY. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 9:33 AM MDT | Severe Thunderstorm Warning | BIS | Grant | 57 min |
| Sep 18, 4:06 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 54 min |
| Sep 18, 5:01 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.